Thunderstorm Wind, Rock
- When
- June 24, 4:14 AM CST to 4:16 AM CST
- Where
- Rock County, 1.47 mi SSE of Luverne
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.650, -96.210
Thunderstorm winds downed a large tree limb.
Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Linear storms developed near a frontal boundary, moving across southeast South Dakota and into northwest Iowa and southwest Minnesota early on June 24. Within an environment of shear, a strong low-level jet, and strong DCAPE, some storms produced severe-level winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 24, 2:29 AM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 329 AM CDT Sat Jun 24 2023 .SHORT TERM...(Today and Tonight) Issued at 326 AM CDT Sat Jun 24 2023 KEY MESSAGES: 1. The threat for thunderstorms will linger for today, with a few strong to severe storms possible this afternoon. 2. Turning cooler tonight and Sunday with scattered showers and storms possible. 3. Temperatures rebound next week with another chance of thunderstorms for mid week. An upper level shortwave over central SD will push into eastern SD by early this morning, driving current convection eastward into southwestern MN and eastern IA by 12Z - fueled by theta e advection on a low level jet oriented through central/eastern NE. Although current convection has produced severe wind gusts as it moved through central SD during the very early morning hours, this will become less likely after 10Z as the instability diminishes. Latest hi-res models would indicate the MCS exiting our CWA around 13Z. The question then becomes how morning convection affects the potential for further thunderstorm development in the afternoon. With the expectation that convection exits our area early in the morning, there is the potential for recovery by afternoon, with further thunderstorm development in a warm air advection regime. Upper level support does increase by afternoon as the main upper level ejects into the Dakotas and upper level divergence increases in response to an upper level jet streaming through northern NE. Although there will most likely be a lull in convection through the early part of the day, some hi-res models are indicating thunderstorm development in two areas by afternoon - one in our far eastern IA and MN counties in the prefrontal trough with a low level jet continuing to provide moisture transport (and resultant higher instability), and a second area of development possible along the main surface front back to the west. Even so, models are not in complete agreement on these scenarios, being split on frontal timing, and some developing the far eastern convection as mentioned above outside of our CWA. In summary, uncertainty in afternoon convection remains. Either way, with afternoon mid level lapse rates of around 7 C/Km, CAPE values progged to be around 1500 J/KG, and effective shear of 25 to 35 kts in an increasing midlevel flow, there will be a possibility of a few strong to severe storms with large hail and damaging winds. Highs today will mostly be lower to mid 80s. Any convection that develops with the surface front should exit the CWA by late evening. The upper level low will continue to spin over the Dakotas and MN tonight, keeping a threat for showers and isolated thunderstorms through mainly the northern and eastern portions of the CWA during the night. With cold air advection behind the front and a tightening surface pressure gradient, northwesterly winds will begin to increase during the night. It will be cooler with lows in the upper 50s to lower 60s. .LONG TERM...(Sunday through Friday) Issued at 326 AM CDT Sat Jun 24 2023 For Sunday, the now closed mid/upper low pressure continues to move east over WI and into the Upper Midwest. Sunday will be breezy as surface pressure gradient remains tight over the area. Northwesterly flow takes hold, with winds 20-25 mph and gusts to 35 or 40 mph. Aloft, CAA helps keep our temps cooler, with highs for most in the 70s. As the low moves east, any lingering showers/storms would follow suit. Low pressure meanders east through early next week, with mid/upper level ridging returning. Temperatures warm closer to normal, with highs in the 80s and lows in the mid/upper 50s and 60s, as the ridge moves east into the middle of the week. A mid level wave is progged to move through late Monday into Tuesday, so can't rule out some isolated showers/storms in the west. Into the middle/latter part of the week, temperatures continue to warm as more southerly flow takes hold and WAA pushes in ahead of more mid level waves and a more defined mid/upper low passing to our north into Thursday. Models continue to have struggles resolving the timing and location of these features, so expect periodic, low confidence shower and storm chances from mid to late week. Could see some breezy periods as well. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1047 PM CDT Fri Jun 23 2023 VFR conditions deteriorate as multiple areas of convection move through tonight, with additional shower and storm chances Saturday afternoon/evening. The first area is moving north from northeastern NE, with another area across western SD/NE which will be moving to the east/northeast through the night. MVFR and lower conditions are expected with storms, which could produce locally heavy rainfall. Some storms overnight, especially west of I-29, could become severe. The main threat would be strong winds to 65 knots, and secondary threat of large hail. Could see some periodic VFR conditions in breaks in convection Saturday, but confidence is low. Winds switch from south/southeast early in the period to west/northwest late Saturday night behind a front. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JM LONG TERM...SG AVIATION...SG
Hazardous Weather Outlook National Weather Service Sioux Falls SD 451 AM CDT Sat Jun 24 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-251000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 451 AM CDT Sat Jun 24 2023 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will push across areas from the Interstate 29 corridor and eastward through mid morning. These storms will be capable of producing winds to 60 mph. Additional thunderstorms may develop this afternoon and evening. A few of these storms may become strong to severe, with hail to the size of half dollars and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
350 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM Non-Tstm Wnd Gst 7 SSE Dallas 43.14N 99.49W
06/24/2023 E58 MPH Gregory SD Mesonet
SDSU Mesonet Site 7 SSW Gregory.
0127 AM Tstm Wnd Gst 3 S Chamberlain 43.77N 99.32W
06/24/2023 M58 MPH Brule SD ASOS
ASOS station K9V9 Chamberlain Municipal
Airport.
0324 AM Tstm Wnd Gst Springfield 42.86N 97.89W
06/24/2023 M64 MPH Bon Homme SD Mesonet
Personal Weather Station.
&&Preliminary Local Storm Report
National Weather Service Sioux Falls SD
355 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM Tstm Wnd Gst Tabor 42.95N 97.66W
06/24/2023 M61 MPH Bon Homme SD Mesonet
Personal Weather Station.
&&Preliminary Local Storm Report
National Weather Service Sioux Falls SD
458 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM Tstm Wnd Gst 3 SSW Beresford 43.04N 96.80W
06/24/2023 M65 MPH Union SD Mesonet
Mesonet station 16 SD RWIS Beresford.
0441 AM Tstm Wnd Gst 3 NNW Sioux Falls 43.58N 96.75W
06/24/2023 M58 MPH Minnehaha SD ASOS
ASOS station KFSD Sioux Falls Airport.
0434 AM Tstm Wnd Gst 5 SSW Worthing 43.26N 96.80W
06/24/2023 M57 MPH Lincoln SD Mesonet
Mesonet station 176 SD RWIS Davis.
0435 AM Tstm Wnd Gst 1 SSW Hawarden 42.99N 96.49W
06/24/2023 M57 MPH Sioux IA Mesonet
Mesonet station FW6302 Hawarden.
0359 AM Tstm Wnd Gst 2 WSW Gayville 42.88N 97.22W
06/24/2023 M56 MPH Yankton SD Mesonet
Mesonet station 197 SD RWIS Gayville.
0356 AM Tstm Wnd Gst 2 NE Yankton 42.92N 97.37W
06/24/2023 M55 MPH Yankton SD AWOS
AWOS station KYKN Yankton Municipal Airport.
&&Preliminary Local Storm Report
National Weather Service Sioux Falls SD
509 AM CDT Sat Jun 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 AM Tstm Wnd Gst 1 SW Crooks 43.65N 96.82W
06/24/2023 M59 MPH Minnehaha SD Mesonet
Personal Weather Station.
&&The Sioux Falls radar (KFSD), 42 km away, was scanning. The volume nearest the first event began at 10:14 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed a large tree limb.
Occasional thunderstorm wind gusts as high as 65 mph were measured at Minnesota Road Weather Information System site MN160 near Florence.
Thunderstorm winds downed a large tree limb in End-O-Line Railroad Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111596, 1111598, 1111597.